Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 23, NWS State College, PA

May 16, 2007York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 16, 2007, 2:32 PM EDT for York County, Pennsylvania. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2007, 2:32 PM EDT (18:32 UTC)
Expired
May 16, 2007, 3:17 PM EDT
In force
45 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County York County, PA

The radar

The Sterling radar (KLWX), 121 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 1:26 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2007-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2007-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 161832
SVRCTP
PAC133-161930-
/O.NEW.KCTP.SV.W.0023.070516T1832Z-070516T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
232 PM EDT WED MAY 16 2007

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 330 PM EDT

* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR STEWARTSTOWN...OR
  12 MILES SOUTH OF RED LION...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-83 BETWEEN MILE MARKERS 1 AND 7.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3973 7666 3972 7669 3975 7671 3980 7670
      3981 7672 3986 7638 3980 7632 3979 7628
      3973 7624

$$

FORECASTER:RHG/BG/GD
1 follow-up statement
000 
WWUS51 KCTP 161917
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT WED MAY 16 2007

PAC133-161927-
/O.CAN.KCTP.SV.W.0023.000000T0000Z-070516T1930Z/
YORK PA-
317 PM EDT WED MAY 16 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YORK COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3973 7666 3972 7669 3975 7671 3980 7670
      3981 7672 3986 7638 3980 7632 3979 7628
      3973 7624

$$

FORECASTER:RHG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:07 PM EDT, 25 minutes earlier.

Area forecast discussion, May 16, 2:07 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
207 PM EDT WED MAY 16 2007

.SYNOPSIS...
A COLD FRONT TO PUSH SOUTHEAST OF PA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL EXIT CENTRAL AND EASTERN AREAS THIS EVENING BUT
WILL REDEVELOP ACROSS THE WEST AND CENTRAL OVERNIGHT AS UPPER
LEVEL TROF APPROACHES.

COOL...CLOUDY AND SHOWERY WEATHER WILL BE THE RULE THURSDAY AND
FRIDAY...AND PERHAPS INTO SATURDAY...BUT THE RETURN OF HIGH PRESSURE
ALOFT AND AT THE SURFACE WILL BRING GRADUALLY DRIER AND MILDER AIR
BY THE FIRST PART OF THE WEEKEND. THE IMPROVEMENT COULD BE DELAYED
BY SLOWER MOVEMENT OF AN UPPER LEVEL LOW PRESSURE AREA EXPECTED
TO SLIDE EAST OF THE AREA BY SUNDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
FRONT CONTS TO MAKE GOOD PROGRESS NOW ACROSS MY SOUTHEASTERN
COUNTIES WITH ISOLATED STRONG STORMS HAVING FIRED IN PAST HOUR. WL
BE MONITORING FOR SEVERE FOR THE NEXT COUPLE OF HOURS BEFORE
SEVERE THREAT ENDS WITH THE FROPA.

SHOWER ACTIVITY CUTS OFF PRETTY SHARPLY IMMEDIATELY BEHIND THE FRONT...
BUT UPPER LEVEL TROF APPROACHES TONIGHT FOR ADDITIONAL LIGHT
SHOWER ACTIVITY OVERNIGHT. THUS FORECAST ESSENTIALLY UNCHANGED FOR
THIS EVENING. UPDATE WILL BE ON THE WAY BEFORE 400 PM FOR LIKELY
CANCELLATION OF SVR WW 278.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM THURSDAY/...
LOW CLOUDS WILL CREEP BACK INTO THE NORTHERN TIER AND PERHAPS THE
WRN MOUNTAINS EARLY TONIGHT...AS THE SHOWERS AND TSTORMS EXIT
STAGE RIGHT. WILL CONTINUE TO MENTION A SLIGHT/CHC OF SNOW MIXING
IN OVER THE MOUNTAINS LATE TONIGHT AS TEMP PROFILE OF THOSE CLOUDS
COULD CREATE A FLURRY OR TWO...BUT LITTLE FORCING INVOLVED...SO
CHCS WILL BE PRETTY LOW...AND ACCUMS NOT EXPECTED AT ALL. MINS
TONIGHT WILL BE IN THE U30S IN THE NRN TIER AND NEAR 50 IN THE LWR
SUSQ.

THURSDAY LOOKS LIKE A COOL DAY WITH LIGHT NORTHWEST WINDS AND
VARIABLY CLOUDY SKIES. THE COOL AIR ALOFT WILL BE ROUGHLY
OVERHEAD...AND SHOULD GENERATE PLENTY OF CU AS THE MAY SUN SELF-
DESTRUCTS ANY SUNSHINE. THE CU SHOULD GET TALL ENOUGH IN THE
LAURELS/SWRN COUNTIES TO MAKE A BRIEF AFTERNOON SHOWER...BUT WILL
KEEP POPS BELOW 30PCT OVER THE REST OF THE AREA FOR NOW. THE
EVOLUTION OF THE EXPECTED CUT OFF LOW WILL BE AN INTERESTING AND
PERHAPS CONFOUNDING FORECAST PROBLEM FOR THE NEXT FEW DAYS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
FRIDAY COULD STILL BE COOL AND SHOWERY WITH AN UPPER LOW
DEEPENING SOMEWHERE CLOSE BY. MODELS CONTINUE TO DIFFER ON WHERE
IT WILL END UP...THOUGH EASTERN SECTIONS APPEAR MORE LIKELY TO
IMPACTED THE MOST. WILL KEEP WITH CURRENT FORECAST OF CHC/SLIGHT
CHC POPS INTO FRIDAY.

THE UPPER LOW COULD THROW A MONKEY WRENCH INTO WHAT SHOULD BE A
NICE WEEKEND...AS IT WILL BATTLE WITH ANOTHER LARGE AREA OF HIGH
PRESSURE THAT IS FORECAST TO MOVE SLOWLY ACROSS THE REGION FOR THE
UPCOMING WEEKEND AND FIRST PART OF NEXT WEEK. IF THE HIGH PRESSURE
WINS...WE SHOULD SEE MODERATING TEMPS...AND GENERALLY DRY
WEATHER. WILL HOLD FCST AS IS FOR NOW...AND ALLOW LATER SHIFTS TO
DISCERN NEED FOR CHANGES TO THE EXTENDED. JUST A MENTION THAT A
WEAK COLD FRONT IS PROGGED TO MOVE SOUTH OUT OF EASTERN CANADA
ON SUNDAY...BUT AT THIS POINT IN TIME...WE EXPECT LITTLE SENSIBLE
WEATHER WILL BE ASSOCIATED WITH IT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT SLICING ACROSS SOUTHEAST PA WITH ISOLATED SEVERE
POTENTIAL THROUGH 00 UTC FOR WIND GUSTS TO 50 KTS AND POSSIBLE
LARGE HAIL. LOCALLY HEAVY RAIN WILL LOWER CIGS AND VSBYS TO IFR
AND LIFR THROUGH 22Z SOUTHEAST OF KMDT. ELSEWHERE...MVFR AND LCL
IFR CIGS FROM THE LAURELS NORTHEASTWARD THROUGH THE CENTRAL
MOUNTAINS WITH MVFR VSBYS IN SHRA THROUGH 22Z...THEN GENERALLY
MVFR CIGS OVERNIGHT WITH MOSTLY VFR CIGS AND DRYING WEST TO
NORTHWEST FLOW.

UPPER LEVEL TROF AND EVENTUAL CUT-OFF LOW WILL KEEP CLOUDS AROUND
THE AREA THUR-FRI ESP ACROSS THE WRN SITES GIVEN UPSLOPE FLOW.
WILL SEE MVFR CIGS MIXED IN WITH THE LOW VFR CIGS ESPECIALLY IN
THE HIGHER TERRAIN IN THE WEST AND CENTRAL DURING THIS TIME ALONG
WITH WDLY SCATTERED SHOWERS GIVEN COOL POOL ALOFT. CONDITIONS WILL
IMPROVE INTO LATTER HALF OF THE WEEKEND.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DANGELO
LONG TERM...DANGELO/GARTNER
AVIATION...DEVOIR
Hazardous weather outlook, May 16, 3:43 AM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 AM EDT WED MAY 16 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056-063-170745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-CUMBERLAND-
343 AM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PAZ057>059-064>066-170745-
DAUPHIN-SCHUYLKILL-LEBANON-ADAMS-YORK-LANCASTER-
343 AM EDT WED MAY 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS MORNING AND EARLY
THIS AFTERNOON AND SOME COULD BE SEVERE. DAMAGING WINDS ARE THE
MOST LIKELY THREAT FROM STORMS TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

DANGELO

In the hours before

Special weather statement, May 16, 1:16 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
116 PM EDT WED MAY 16 2007

PAZ065-066-161815-
LANCASTER-YORK-
116 PM EDT WED MAY 16 2007

...A STRONG THUNDERSTORM WILL AFFECT LANCASTER AND YORK COUNTIES...

AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF HANOVER...MOVING EAST AT 50
MPH. THE THUNDERSTORM WILL BE NEAR YORK...STONYBROOK AROUND 130 PM...
MOUNTVILLE...WRIGHTSVILLE AROUND 145 PM...LEOLA...NEW HOLLAND AROUND
200 PM AND CHURCHTOWN AROUND 215 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 283 AND 295...I-83 BETWEEN
MILE MARKERS 11 AND 26.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 30...ROUTE 222...ROUTE 322.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:RHG
Special weather statement, May 16, 2:20 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT WED MAY 16 2007

PAZ066-161845-
LANCASTER-
220 PM EDT WED MAY 16 2007

...A STRONG THUNDERSTORM WILL AFFECT LANCASTER COUNTY...

AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LANCASTER...MOVING EAST AT 20 MPH. THE
THUNDERSTORM WILL BE NEAR LEOLA...PARADISE AROUND 230 PM...NEW
HOLLAND AND TERRE HILL AROUND 245 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 289 AND 295.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
222...ROUTE 322.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:RHG
Special weather statement, May 16, 2:23 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
223 PM EDT WED MAY 16 2007

PAZ065-066-161915-
LANCASTER-YORK-
223 PM EDT WED MAY 16 2007

...A STRONG THUNDERSTORM WILL AFFECT LANCASTER AND YORK COUNTIES...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF DALLASTOWN...MOVING EAST AT 45
MPH. THE THUNDERSTORM WILL BE NEAR FAWN GROVE AROUND 230 PM...
WAKEFIELD...SUNNYBURN AROUND 245 PM...BETHEL AND QUARRYVILLE AROUND
300 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-83 BETWEEN MILE MARKERS 1 AND 7.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 222.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:RHG

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.